Q&A: Can birth control affect vaginal lubrication or wetness?

Question:
Can birth control affect vaginal lubrication (amount/decrease)?

Answer:

Most likely, yes, but there aren’t any very good studies on it. The latest generations of oral contraceptives (birth control pills) have very low estrogen and as estrogen is linked to vaginal lubrication, it makes sense that they’d be
linked. And certainly a number of young women/college students talk about having less wetness after going on the pill. I hear this often from my students. Also, medical doctors I know in the field of sexual medicine and gynecology believe they’re linked…. some researchers are looking more into the issue and hopefully we’ll continue to learn. If a woman has difficulty with lubrication, foreplay can help, extra arousing sex can help, so can adding water-based lubricant and a whole host of other things that I outline in my newest book, Sex Made Easy: Your Awkward Questions Answered for Better, Smarter, Amazing Sex.

Do you think that one type of birth control is different or might affect vaginal lubrication (wetness) more than another? ie – Pill vs ring, etc…?

It’s not been well studied, unfortunately…. on the plus side, greater time (10+ min) spent doing things genuinely exciting/arousing for women can help – which means she needs to be in touch with the things that
excite/arouse her. And adding water-based lube – especially if condoms are used (condoms dry things out even more so than the pill is likely to).

Follow us on Twitter @mysexprofessor and email your sex questions to Dr. Debby Herbenick at DrDebby@MySexProfessor.com

About Dr. Debby Herbenick

Dr. Debby Herbenick

Dr. Debby Herbenick is a sex researcher at Indiana University, sexual health educator at The Kinsey Institute, columnist, and author of five books about sex and love. Learn more about her work at www.sexualhealth.indiana.edu.